Keywords: activated charcoal, large acetaminophen overdose, NAC dose (PubMed Search)
Acetaminophen (APAP) overdose is the leading cause of liver failure in the U.S. and Europe. Large APAP ingestion can result in hepatotoxicity despite the early initiation of n-acetylcysteine (NAC).
A recently published study from Austrialia investigated the effect of activate charcoal and increasing the NAC dose for large APAP overdose patients (3rd bag: 100 to 200 mg/kg over 16 hours) during first 21 hours of NAC therapy
acetaminophen ratio (first APAP level taken between 4 to 16 hour post ingestion / APAP level on the Rumack nomogram line at that time point) was determined to compare APAP levels at different time points among study sample
first APAP level at 4 hour post ingestion = 400
APAP level on the Rumack APAP nomogram at 4 hour post ingestion = 150
APAP ratio = 400/150 = 2.67
Note: Any increase in NAC dosing from the standard 21 hour therapy should be performed after consulting your regional poison center.
Chiew AL et al. Massive paracetamol overdose: an obsevational study of the effect of activated charcoal and increased acetylcysteine dose (ATOM-2). Clin Toxicol 2017;55:1055-1065. PMID: 28644687.